• slara

Spice



Spice a synthetic marijuana, also known as K2 or Black Mamba, is a very dangerous drug that is effecting our community right now. We are experiencing an influx of clients who are using, have tried it or family’s are complaining about their family member’s using it. The most disturbing element of this new drug is that there are no studies on what the short term and long term effects will be. The clients themselves are unaware of the consequences for using these drugs and are drawn by the idea that our drug tests will not detect the drug.


As of December 2010 the Drug Enforcement Agency (DEA) also banned 5 synthetic marijuana drugs. They placed them also as a Schedule 1 like the Bath Salts. Yes, there is more than one of these synthetic strands of marijuana. In the 1990’s a J.W. Huffman, Chemistry Professor from Clemson University, created numerous strands of synthetic marijuana for his research on marijuana’s aid to those with multiple sclerosis, AIDS and those on chemotherapy. The strands are called JWH compounds after the professor. His research was funded by the National Institute on Drug Abuse and tested the effects of marijuana on the cannabinoid receptors in the brain. Recently two of the compounds began selling in Germany called K2 and Spice. Huffman said, “I figured once it got started in Germany it was going to spread. I’m concerned that it could hurt people. I think this was something that was more or less inevitable. It bothers me that people are so stupid as to use this stuff.”


Locally smoke shops have begun taking the drug off the shelves and the local DEA representative, Carl Beckett, was seen speaking to the problem on 17 News. Spice appears particularly dangerous because it is currently not detected on drug screens and this gives people what feels like a free pass to use the dangerous drug. There is little documentation on the side effects or how to know when someone is under the influence of Spice. This is the little information from research or personal interviews with those who have tried it: hallucinations, seizures, increased heart rate, feelings of withdrawal, nausea and vomiting, headache, the euphoria or high experienced is extremely intensified in comparison to marijuana. One parent also reported her daughter was “like a zombie.”


Staff please begin asking about this drug in your assessments of clients as they may not willingly admit their use, especially since they know it will not show on a drug screen. As clients begin to discuss use, please educate them on the danger of this drug and the lack of evidence of its effects.


Submitted by Maria Zavala, MEd

50 views

Recent Posts

See All